Kansas, 2021

High Wind in Kansas, December 26, 2021

December 26, 2021 · NWS DDC · 1 event in 1 county or zone

A strong wind maxima ahead of an approaching cold front produced 50-55 mph wind gusts with no reports of any damage. The gradient was fairly strong coupled with daytime heating and downslope nature.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong wind maxima ahead of an approaching cold front produced 50-55 mph wind gusts with no reports of any damage. The gradient was fairly strong coupled with daytime heating and downslope nature. The gradient quickly diminished winds ahead of the aforementioned cold front and behind it as winds to the north down to 10-25 mph after sunset and into the overnight hours. A 58 mph high wind report was reached in Morton County where the strongest winds were recorded all afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 26, 3:17 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 26, 3:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
317 PM CST Sun Dec 26 2021

...Updated short and long term sections...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CST Sun Dec 26 2021

A cold front will move through the area this evening into the
overnight period shifting winds first to the west then north by
tomorrow morning. This will be short lived as an area of high
pressure slides east of the area shifting winds back to a
southerly direction by tomorrow afternoon. Skies will be mostly
clear overnight with increasing cloudiness as upper levels of the
atmosphere become saturated. Low temperatures look to range from
around 20 degrees across west central Kansas to around freezing
across south central Kansas. Highs tomorrow are only expected to
reach to around 50 degrees.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CST Sun Dec 26 2021

Another cold front is expected to move through the area Tuesday
but once again only expect a slight increase in cloud cover with
no precipitation expected. These dry conditions continue through
Friday with as a stronger piece of energy moving into the western
United States by Friday. This disturbance is expected to move
through the area Friday night into Saturday. As of now, models
suggest this system to pull up more moisture into the area with
precipitation possible somewhere across the Central Plains this
weekend. If the main part of this system moves through the area
overnight, snow will be possible. However, with this system still
several days out it is hard to pinpoint the exact timing and
track. Future model runs will allow us to see exactly what this
system will bring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1056 AM CST Sun Dec 26 2021

VFR conditions will prevail today with decreasing mid to high
level cloudiness. Winds will be from the southwest gusting to
around 35 knots this afternoon. These winds will decrease in speed
and shift to more of a westerly direction overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  50  37  56 /   0   0   0   0
GCK  25  49  35  52 /   0   0   0   0
EHA  27  56  36  57 /   0   0   0   0
LBL  26  54  37  59 /   0   0   0   0
HYS  26  48  32  49 /   0   0   0   0
P28  33  54  40  63 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
KSZ043-061>063-074>077-084>087.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Dec 26, 1:38 AM CST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
138 AM CST Sun Dec 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-270745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
138 AM CST Sun Dec 26 2021 /1238 AM MST Sun Dec 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong southwest winds are expected Sunday afternoon, with the
strongest winds expected west of US 283. Gusts of 50 to 55 mph are
expected, along with areas of blowing dust. Fire danger will reach
critical levels during the midday and early afternoon hours across
the western zones.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Quiet dry weather will continue next week with no hazards or
impacts expected. A strong surge of much colder air is anticipated
around New Year's Day.

Days 2-7 Hazards
----------------
* Monday
  - No hazards.

* Tuesday
  - No hazards.

* Wednesday
  - No hazards.

* Thursday
  - No hazards.

* Friday
  - No hazards.

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, Dec 26, 2:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     NON-TSTM WND GST 9 NW WILBURTON          37.14N 101.90W
12/26/2021  M58 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

&&

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Morton

When
December 26, 4:00 PM CST to 11:00 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Recorded at the Cimarron National Grasslands observing site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998799.